Wildfire, Moore
- When
- February 17, 2:30 PM CST to 7:30 PM CST
- Where
- Moore forecast zone
- Property damage
- $4,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
The Texas Forest Service reported that the Moore County Wildfire began around 1430 CST about four miles north of Four Way Texas in Moore County. S.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Texas Forest Service reported that the Moore County Wildfire began around 1430 CST about four miles north of Four Way Texas in Moore County. The wildfire was located off of U.S. Highway 287 near County Road R and consumed a measured seven thousand nine hundred and forty-three acres which was mapped using GPS. A total of two structures were threatened but saved. However, an old bunker house on the Sneed Ranch did suffer damage. There were no injuries reported. The wildfire began on the Brent Ranch and then moved over to the Coon and Sneed Ranches and the the wildfire was contained around 1930 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 17, 11:28 AM CST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1128 AM CST THU FEB 17 2011
.AVIATION...
VFR FORECAST TO CONTINUE FOR THE NEXT 24 HOURS. WINDS WILL REMAIN
THE PRIMARY AVIATION CONCERN FOR THE SHORT-TERM PERIOD OF THIS TAF
CYCLE. ALTHOUGH SURFACE PRESSURE GRADIENT AND EARLY MORNING
LOW-LEVEL JET CORE HAVE WEAKENED...STILL EXPECT WINDS TO INCREASE IN
STRENGTH THIS AFTERNOON. 1 KM WINDS OF 20-30 KT...2 KM WINDS OF 40
KT...AND VERY STEEP BOUNDARY LAYER LAPSE RATES WILL SUPPORT
SUSTAINED WESTERLY SURFACE WINDS OF AROUND 25 KT WITH GUSTS JUST
UNDER 40 KT. KEPT WIND GUSTS AT KAMA JUST BELOW AWW CRITERIA...BUT
WILL CLOSELY MONITOR THIS AFTERNOON. SURFACE WINDS WILL RAPIDLY
WEAKEN AROUND 00Z AS DECOUPLING COMMENCES. A WEAK COLD FRONT WILL
MOVE ACROSS THE TERMINALS TONIGHT WITH WINDS VEERING AROUND TO THE
NORTH BETWEEN 06-09Z AND THE NORTHEAST AFTER 14Z. A STREAM OF MID
/UPPER-LEVEL PACIFIC MOISTURE WILL RESULT IN A BAND OF HIGH CLOUDS
ESPECIALLY THIS AFTERNOON BEFORE THINNING THIS EVENING.
JACKSON
&&
.PREV DISCUSSION... /ISSUED 543 AM CST THU FEB 17 2011/
AVIATION...
SWLY AND WLY SFC WINDS EXPECTED TO INCREASE AFTER SUNRISE...AND TO GUST
ABOVE 35 KT COMMENCING AROUND 16Z. ENHANCED CI ACROSS SERN HALF OF
FCST AREA EXPECTED TO LIMIT MIXING SOMEWHAT...KEEPING GUSTS AT KAMA
JUST BELOW 40 KT. SFC WINDS EXPECTED TO DIMINISH RAPIDLY AROUND 00Z
FRI AS PRESSURE GRADIENT RELAXES AND DECOUPLING BEGINS. SFC WINDS
WILL LIKELY TREND TO NWLY AFTER 06Z FRI WITH PASSAGE OF WEAK SFC
TROF. NO CLOUDS OTHER THAN CI EXPECTED. NO FOG OR BR EXPECTED.
APART FROM ANY VSBY RESTRICTIONS DUE TO BLOWING DUST...VFR FCST
CONTINUES NEXT 24 HOURS.
COCKRELL
PREV DISCUSSION... /ISSUED 452 AM CST THU FEB 17 2011/
DISCUSSION...
PRIMARY FORECAST CONCERNS INCLUDE WARM/WINDY CONDITIONS TODAY AND
ASSOCIATED POSSIBLE CRITICAL FIRE WEATHER CONDITIONS...THEN
TEMPERATURES THROUGH THE REMAINDER OF THE PERIOD AND SMALL PRECIP
CHANCES FOR PARTS OF THE AREA THIS WEEKEND.
EARLY MORNING WATER VAPOR IMAGERY SHOWED A SOUTHWEST FLOW ALOFT OVER
THE CENTRAL CONUS DOWNSTREAM OF MID/UPPER LEVEL TROUGHING OVER THE
NORTHWEST. A MID/UPPER LEVEL SHORTWAVE EJECTED FROM THE WESTERN
TROUGH WAS TRACKING NORTHEAST ACROSS THE NORTHERN ROCKIES. A TAP OF
HIGH-LEVEL PACIFIC MOISTURE ON THE SOUTH SIDE OF A 130KT UPPER JET
ORIENTED FROM SOUTHERN CA ACROSS THE CENTRAL ROCKIES AND CENTRAL
PLAINS WAS RESULTING IN SOME SCATTERED CIRRUS OVER THE CWA. SURFACE
ANALYSIS SHOWED A LOW OVER THE NORTHERN HIGH PLAINS TIED TO
AFOREMENTIONED MID/UPPER LEVEL SHORTWAVE LIFTING ACROSS THE NORTHERN
ROCKIES...WITH A SURFACE TROUGH AXIS EXTENDING SOUTH THROUGH THE
CENTRAL AND SOUTHERN HIGH PLAINS. RESULTANT ENHANCED GRADIENT ACROSS
THE PANHANDLES HAS KEPT WEST/SOUTHWEST WINDS GENERALLY IN THE 15-20
MPH RANGE OVERNIGHT. VWP DATA SHOWED A 40-50KT WEST/SOUTHWESTERLY LLJ
OVERHEAD...AND OCCASIONAL DOWNWARD MOMENTUM TRANSFER HAS PRODUCED
SOME GUSTS TO AROUND 30 MPH. TEMPS REMAIN VERY MILD IN THE MID 40S TO
UPPER 50S THANKS TO THE DOWNSLOPE WINDS AND SOME MIXING OF WARM AIR
ALOFT DOWNWARD.
ANOTHER WARM AND WINDY DAY IS IN STORE FOR THE PANHANDLES TODAY. THE
NORTHERN ROCKIES SHORTWAVE AND ATTENDANT SURFACE LOW WILL CONTINUE TO
LIFT NORTHEAST ACROSS THE NORTHERN PLAINS TODAY INTO THE UPPER
MIDWEST BY THIS EVENING. THIS WILL MAINTAIN AN ENHANCED LOW TO
MID-LEVEL PRESSURE GRADIENT OVER THE AREA. IN ADDITION...MODELS SHOW
STEEP LOW TO MID-LEVEL LAPSE RATES AND RESULTANT DEEP MIXING TO
800-725MB WHERE WINDS AVERAGE 35-45 KTS. WILL SEE SOME INCREASED MID
TO HIGH CLOUDS TODAY ON SOUTH SIDE OF UPPER JET...BUT NOT EXPECTING
IT TO HOLD MIXING BACK A WHOLE LOT. THUS WEST/SOUTHWEST WINDS OF 20 TO
30 MPH WITH GUSTS TO AROUND 45 MPH STILL ANTICIPATED. SOME INCREASE
IN CLOUDS ALONG WITH LOWER HEIGHTS COMPARED TO YESTERDAY WILL LEAD
TO A LITTLE COOLER TEMPS TODAY THAN YESTERDAY...BUT STILL WELL ABOVE
NORMAL IN THE UPPER 60S NORTHWEST TO LOWER 80S SOUTHEAST. DECENT
MOISTURE GRADIENT EXISTS ACROSS THE AREA THIS MORNING WITH SURFACE
DEWPOINTS RANGING FROM THE MID 20S WEST TO LOWER 40S SOUTHEAST.
HOWEVER...EXPECT THE DRY AIR TO OVERTAKE THE AREA FROM WEST TO EAST
AS WINDS TURN A LITTLE MORE WESTERLY AND DOWNSLOPE EFFECTS /I.E.
COMPRESSIONAL WARMING/ BECOMES MORE PRONOUNCED. THUS LOW RELATIVE
HUMIDITIES STILL ON TRACK...AND CONTINUED TO UNDERCUT MODEL/MOS
DEWPOINTS CONSIDERABLY BASED ON PERFORMANCE THE PAST COUPLE OF DAYS.
WILL MAINTAIN RED FLAG WARNING FOR ALL AREAS FROM 10 AM TO 6 PM DUE
TO THE ANTICIPATED STRONG WINDS AND LOW RH/S.
A WEAK COLD FRONT PUSHES THROUGH THE AREA TONIGHT...USHERING IN
COOLER CONDITIONS AND LIGHTER WINDS. NORTH WINDS QUICKLY BEGIN TO
VEER AROUND TO THE SOUTHEAST BY FRIDAY AFTERNOON...AND RETURN FLOW
STRENGTHENS FRIDAY NIGHT AS A 30-40 KT LLJ DEVELOPS. MODELS ARE QUITE
CONSISTENT IN SHOWING STRONG LOW-LEVEL WAA AND MOISTURE
ADVECTION...ESPECIALLY ACROSS THE EASTERN CWA LATE FRIDAY NIGHT INTO
SATURDAY MORNING. FORECAST SOUNDINGS SHOW A 2000-2500 FT SATURATED
LAYER JUST ABOVE THE SURFACE WHICH COMBINED WITH THE MAGNITUDE OF
LOW-LEVEL THETA-E ADVECTION ADVERTISED SHOULD BE SUFFICIENT TO
SQUEEZE OUT EITHER SOME LIGHT DRIZZLE OR A FEW SHOWERS. OPTED TO
INSERT SOME SHOWERS ACROSS THE SOUTHEAST CWA AT THIS POINT SINCE SOME
WEAK INSTABILITY IS ALSO PROGGED IN THIS AREA. TEMPS REMAIN WELL
ABOVE FREEZING ESPECIALLY IN THESE EASTERN ZONES FRIDAY NIGHT...SO
ANY PRECIP WILL BE IN LIQUID FORM. TEMPS START TO REBOUND ON SATURDAY
AS SOUTH/SOUTHWESTERLY SURFACE WINDS PREVAIL BELOW SOUTHWEST FLOW
ALOFT...BUT STRATUS THAT IS EXPECTED TO MOVE INTO EASTERN ZONES
FRIDAY NIGHT AND LINGER INTO SATURDAY MAY HOLD TEMPS BACK SOME.
THE NEXT UPPER TROUGH LIFTS NORTHEAST OUT OF THE DESERT SOUTHWEST ON
SUNDAY. NOT EXPECTING ANY PRECIP ON SUNDAY AS THE PANHANDLES LOOK TO
GET DRY SLOTTED. HOWEVER...WEST/SOUTHWEST WINDS WILL BE ON THE
INCREASE AHEAD OF THIS SYSTEM...HELPING TEMPS TO WARM FURTHER. AS THE
WAVE LIFTS INTO THE CENTRAL PLAINS...IT WILL SEND A COLD FRONT SOUTH
SUNDAY NIGHT. 17/00Z RUNS OF THE GFS...ECMWF...AND GEM HAVE ALL
TRENDED MUCH STRONGER WITH THIS COLD FRONT AND AS A RESULT...HAVE
COOLED TEMPS CONSIDERABLY MONDAY INTO TUESDAY. THE GFS IS FARTHER
SOUTH AND SHARPER WITH THE WAVE...AND TRYING TO SQUEEZE OUT SOME
RAIN/SNOW ACROSS THE NORTHERN CWA SUNDAY NIGHT. HELD OFF ON ADDING
ANY POPS HOWEVER AS THE ECMWF AND GEM REMAIN FARTHER NORTH AND A
LITTLE WEAKER WITH THE WAVE...KEEPING THE CWA DRY AND THE 06Z GFS HAS
TILTED THIS DIRECTION AS WELL.
MONDAY LOOKS TO BE THE COOLEST DAY AT THIS POINT...WITH TEMPS THEN
GRADUALLY MODERATING TUESDAY AND WEDNESDAY UNDER A WEST TO SOUTHWEST
FLOW ALOFT DOWNSTREAM OF A WESTERN TROUGH. DRY CONDITIONS AND ABOVE
AVERAGE TEMPS TO PREVAIL INTO MID WEEK UNDER THIS PATTERN.
KB
FIRE WEATHER...
A RED FLAG WARNING REMAINS IN EFFECT FOR ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES FROM 10 AM TO 6 PM TODAY. WEST TO SOUTHWEST WINDS
WILL REACH SPEEDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH...WHILE
RELATIVE HUMIDITIES FALL TO 10 TO 15 PERCENT. A COLD FRONT WILL MOVE
THROUGH TONIGHT...BRINGING IN COOLER TEMPERATURES AND LIGHTER WINDS
FOR FRIDAY. RELATIVE HUMIDITIES MAY STILL FALL TO 15 TO 20 PERCENT
OVER MOST OF THE PANHANDLES TOMORROW...BUT WINDS ARE EXPECTED TO
REMAIN NEAR 15 MPH OR LESS SO ELEVATED FIRE WEATHER CONDITIONS ARE
NOT ANTICIPATED. INCREASED MOISTURE WILL WORK INTO THE AREA ON
SATURDAY...BUT BY SUNDAY RELATIVE HUMIDITIES WILL AGAIN DROP TO 15 TO
20 PERCENT OVER THE WESTERN AND CENTRAL PANHANDLES. WEST TO SOUTHWEST
WINDS INCREASING TO 15 TO 25 MPH WITH HIGHER GUSTS MAY LEAD TO
ELEVATED FIRE WEATHER CONDITIONS ON SUNDAY. HUMIDITIES WILL REMAIN
ABOVE 20 PERCENT ON MONDAY IN WAKE OF A COLD FRONT. TEMPERATURES WILL
THEN STEADILY WARM TUESDAY INTO MID NEXT WEEK...POSSIBLY LEADING TO
MORE FIRE WEATHER CONCERNS BY WEDNESDAY AS SOUTHWEST WINDS
STRENGTHEN.
KB
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
13/11TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 405 AM CST THU FEB 17 2011 OKZ001>003-TXZ001>020-172200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 405 AM CST THU FEB 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS ALL SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES DUE TO THE COMBINATION OF MINIMUM RELATIVE HUMIDITY VALUES OF 10 TO 15 PERCENT...SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS...AND DRY FUELS. A RED FLAG WARNING WILL BE IN EFFECT TODAY FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. BOATERS ARE ENCOURAGED TO EXERCISE CAUTION ON AREA LAKES TODAY DUE TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS MOST SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES ON SUNDAY AS GUSTY WEST AND SOUTHWEST WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITIES AND DRY FUELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR CRITICAL FIRE WEATHER CONDITIONS TODAY...AND POSSIBLE ELEVATED FIRE WEATHER CONDITIONS ON SUNDAY. COCKRELL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
926 AM CST THU FEB 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM WILDFIRE 1 S HIGGINS 36.11N 100.03W
02/17/2011 E1600 ACRE LIPSCOMB TX FOREST SERVICE
THE TEXAS FOREST SERVICE REPORTED THAT THE HIGGINS FIRE
BURNED 1600 ACRES AND WAS CONTAINED AT 1958 CST. NO
DAMAGE AND NO INJURIES HAVE BEEN INITIALLY REPORTED.
&&
EVENT NUMBER AMA1100147
KJSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
927 AM CST THU FEB 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM WILDFIRE 1 S HIGGINS 36.11N 100.03W
02/16/2011 E1600 ACRE LIPSCOMB TX FOREST SERVICE
THE TEXAS FOREST SERVICE REPORTED THAT THE HIGGINS FIRE
BURNED 1600 ACRES AND WAS CONTAINED AT 1958 CST. NO
DAMAGE AND NO INJURIES HAVE BEEN INITIALLY REPORTED.
&&
CORRECTED EVENT DATE...EVENT TIME
EVENT NUMBER AMA1100147
KJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
935 AM CST THU FEB 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM WILDFIRE 6 N LIPSCOMB 36.32N 100.27W
02/16/2011 E4800 ACRE LIPSCOMB TX FOREST SERVICE
THE TEXAS FOREST SERVICE REPORTED THAT THE FM3260 FIRE
CONSUMED 4800 ACRES AND THREATENED 5 HOMES...HOWEVER
NONE WERE DAMAGED OR DESTROYED. THE HIGGINS FIRE AND THE
FM3260 FIRE WERE COMBINED INTO THE LIPSCOMB COUNTY
COMPLEX. FOR A TOTAL ACREAGE BURNED OF 6400 ACRES. NO
INJURIES WERE REPORTED. THE FM3260 FIRE WAS CONTAINED AT
1957 CST.
&&
EVENT NUMBER AMA1100148
KJSThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285747.